Hail, Harper
- When
- April 14, 1:30 PM CST
- Where
- Harper County, 6 mi S of Laverne
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.623, -99.900
A severe weather outbreak occurred on the afternoon and evening of Saturday April 14th, 2012 across Kansas and northwest Oklahoma. Multiple tornadoes, including a few that were strong, very large hail and damaging winds accompanied the supercells that formed through the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A severe weather outbreak occurred on the afternoon and evening of Saturday April 14th, 2012 across Kansas and northwest Oklahoma. Multiple tornadoes, including a few that were strong, very large hail and damaging winds accompanied the supercells that formed through the afternoon and evening. Over a dozen tornadoes occurred in northwest Oklahoma in addition to the numerous tornadoes in Kansas.
Much of Oklahoma remained under clear skies for the afternoon, which coupled with plentiful moisture allowed very strong instability to develop. A dryline stretched from western Kansas into northwest and western Oklahoma through the afternoon hours. Thunderstorms ignited off the dryline in the early afternoon, with the first severe weather reports around 230pm. The first tornado was not reported until nearly 4pm as low level wind shear increased gradually. The tornado reports continued through nearly 1am with the tornado that impacted Woodward, OK the last tornado of the evening.
With the first supercells firing around 2 PM, many dropped large hail, some as large as 3 inches in diameter. Many brief tornado touchdowns were reported as well, with the initial reports north of Woodward, OK. Additional supercells developed through the afternoon with a prominent tornadic supercell developing near Waynoka, Oklahoma. This supercell produced multiple tornadoes near Cherokee and continued moving to the northeast. One tornado with this supercell produced damage to a cemetery west of Byron. Fortunately, many of the tornadoes from this thunderstorm remained over mainly rural areas in Waynoka, Woods and Alfalfa counties.
Another tornadic supercell developed southwest of Woodward before midnight and tracked toward Woodward. The Woodward tornado began around 1150 PM roughly 3 miles northeast of Arnett and moved northeast into Woodward county. The southwest city limits of Woodward were impacted near 1218 AM on Sunday April 15th, 2012 and the tornado finally exited the north-northwest side of Woodward around 1223 AM. The tornado dissipated shortly afterward, 4 miles north of Woodward. Sadly, 6 fatalities were reported with the tornado that impacted Woodward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 14, 11:45 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1245 PM CDT SAT APR 14 2012 .AVIATION... 14/18Z TAFS...MVFR-VFR CIGS WILL CONTINUE FOR A FEW MORE HOURS MANY LOCATIONS. SCATTERED SEVERE TSRA THREAT HIGH ENOUGH TO INCLUDE TEMPO THIS AFTERNOON AT ALL TERMINALS EXCEPT KOKC-KOUN/KLAW/KSPS. WILL INCLUDE SEVERE TSRA IN THOSE TERMINALS AS WELL TOWARD AND AFTER 06Z WITH ANTICIPATED SQUALL LINE OVERNIGHT. QUICK RECOVERY TO VFR TOWARD AND AFTER 12Z TOMORROW MORNING WITH WESTERLY WIND. && .UPDATE... ASIDE FROM INCREASING POPS LATE THIS AFTERNOON THROUGH THIS EVENING...THE FORECAST IS LARGELY UNCHANGED. WILL CONTINUE TO SEE STRONG SURFACE WINDS ACROSS MUCH OF THE FA THIS AFTERNOON AND WILL KEEP WIND ADVISORY INTACT. THE THREAT FOR SEVERE THUNDERSTORMS WILL INCREASE THROUGH THE AFTERNOON AS A DRYLINE EMERGES ACROSS THE FAR EASTERN TX PANHANDLE AND WESTERN OKLAHOMA. SUPERCELLS ARE EXPECTED INITIALLY WITH A TORNADO...LARGE HAIL AND DAMAGING WIND THREAT. STRONG TORNADOES WILL ALSO BE POSSIBLE ACROSS PARTS OF NORTHERN AND WESTERN OKLAHOMA...MOVING INTO CENTRAL OKLAHOMA THIS EVENING. STORMS WILL EVENTUALLY EVOLVE INTO AN EASTWARD MOVING SQUALL LINE THROUGH THIS EVENING...POSING A RISK FOR MAINLY DAMAGING WINDS AND HAIL. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 79 57 75 49 / 20 60 30 10 HOBART OK 81 51 75 45 / 30 70 20 10 WICHITA FALLS TX 82 58 77 48 / 20 70 40 10 GAGE OK 79 45 70 41 / 30 30 10 10 PONCA CITY OK 77 58 73 45 / 20 70 30 10 DURANT OK 77 65 75 52 / 20 40 70 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ004>047-050-051. TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ083-085-086-090. && 84/11
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1142 AM CDT SAT APR 14 2012
OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1142 AM CDT SAT APR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF NORTHERN AND CENTRAL OKLAHOMA. LESSER RISKS EXIST
ACROSS THE REMAINDER OF OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS.
LOCATION...
THE HIGH RISK AREA COVERS LOCATIONS NEAR AND EAST OF A LINE
EXTENDING FROM WOODWARD TO WEATHERFORD...AND AREAS NEAR AND NORTH OF
INTERSTATE-40. THIS COVERS THE CITIES OF WOODWARD...ENID...PONCA
CITY...WEATHERFORD...CLINTON...ALL OF THE OKLAHOMA CITY METRO...
STILLWATER...AND SHAWNEE.
A MODERATE RISK COVERS MUCH OF THE REST OF OKLAHOMA. A SLIGHT RISK
INCLUDES FAR SOUTHEAST OKLAHOMA AND WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM NOON THROUGH
THE OVERNIGHT HOURS. THE THREAT OF SEVERE WEATHER WILL END FROM WEST
TO EAST LATE THIS EVENING AND OVERNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
NWS NORMAN COUNTY WARNING AREA SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS THROUGH EARLY SUNDAY MORNING.
DISCUSSION...
WITH AN UNSTABLE AIRMASS IN PLACE AND VERY FAVORABLE WIND FIELDS
DEVELOPING THROUGH THE DAY...SEVERE THUNDERSTORMS ARE EXPECTED.
SCATTERED SUPERCELL THUNDERSTORMS MAY DEVELOP AHEAD OF A DRYLINE
ACROSS WESTERN PORTIONS OF OKLAHOMA EARLY THIS AFTERNOON. THE
THREAT FOR INTENSE SUPERCELLS WILL SPREAD EASTWARD WITH TIME...
REACHING CENTRAL PORTIONS OF OKLAHOMA BY LATE AFTERNOON. THE
SUPERCELL STORMS WILL BE CAPABLE OF VIOLENT AND LONG-TRACK
TORNADOES...EXTREMELY LARGE HAIL...AND DESTRUCTIVE STRAIGHT-LINE
WINDS.
DURING THE EVENING A COLD FRONT WILL MERGE AND OVERTAKE THE DRYLINE.
THIS IS EXPECTED TO AID IN THE DEVELOPMENT OF A SEVERE LINE OF
OF STORMS THAT WILL SWEEP FROM WEST TO EAST LATE THIS EVENING
AND OVERNIGHT. PRIMARY THREATS WILL BE GOLFBALL SIZE HAIL AND
DAMAGING STRAIGHT-LINE WINDS.
PREPARE NOW FOR THREATENING WEATHER CONDITIONS. ENSURE STORM
SHELTERS AND SAFE ROOMS ARE READY IN THE EVENT YOU MUST TAKE COVER
THIS AFTERNOON AND TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG SOUTH WIND TODAY WILL ATTAIN SPEEDS OF 30 MPH WITH FREQUENT
GUSTS OVER 40 MPH AT MOST LOCATIONS. WINDS THIS STRONG CAN TOSS
LIGHT WEIGHT OBJECTS AROUND AND MAKE TRAVEL DIFFICULT FOR LIGHT
WEIGHT AND HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
STRONG AND SEVERE THUNDERSTORMS ARE EXPECTED TO EXIT FAR SOUTHEAST
OKLAHOMA AROUND DAYBREAK SUNDAY. THERE IS ANOTHER CHANCE FOR
THUNDERSTORMS NEXT FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY MORNING.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 159 PM CDT SAT APR 14 2012 OKZ004-009-141930- HARPER OK-ELLIS OK- 159 PM CDT SAT APR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARPER AND NORTHWESTERN ELLIS COUNTIES UNTIL 230 PM CDT... AT 156 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOLLETT... MOVING NORTHEAST AT 45 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 40 MPH... LOCATIONS IMPACTED INCLUDE... CATESBY. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. STAY ALERT AND LISTEN FOR WARNINGS. LAT...LON 3677 10000 3651 9964 3630 10000 3644 10001 TIME...MOT...LOC 1856Z 209DEG 37KT 3634 10014 30
The Dodge City radar (KDDC), 127 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
21 tornado, 18 hail, 3 thunderstorm wind. Local standard time, as filed.
The tornado produced no known damage and the location is estimated.
This tornado formed just south of the Harper County line and moved northeast into Harper County. A barn was damaged near the county line.
This tornado moved into Harper County from Woodward County, producing barn damage near the county line.
A tornado was observed by a storm chaser approximately 4 miles west-northwest of Freedom, likely just on the south side of the Cimarron River, however the location is estimated. No damage is known to have occurred with this tornado.
Numerous storm chasers observed this brief tornado occurring north-northwest of Freedom. This tornado produced no known damage and the location is estimated.
Television chasers reported a tornado that produced no known damage. The tornado was estimated to have occurred 6 miles north-northwest of Harmon.
Television chasers reported a tornado that is estimated to have occurred about 9 miles north of Harmon. No known damage was produced by this tornado.
No known damage occurred with the tornado and the location is estimated.
The tornado produced no known damage and the location is estimated.
The multiple-vortex tornado was brief and produced no known damage. The location is estimated.
Storm chasers reported a brief tornado that is estimated to have occurred about 4 miles northwest of Bouse Junction (the junction of US Highways 281 and 412.) This tornado produced no known damage.
Numerous storm chasers observed this tornado which produced no known damage as it moved northeast into Woods county. The location is estimated.
The tornado moved from Major County into Woods County south and southeast of Waynoka. As the tornado was in the process of dissipating, it damaged equipment at an oil field southeast of Waynoka starting a fire.
The tornado developed just northwest and west of the tornado that moved into Woods County from Major County. It produced no known damage and the location is estimated.
Numerous chasers observed this tornado that moved from approximately 10 miles east of Waynoka to approximately 2 miles northeast of Hopeton. Despite the 9-mile long path, no damage was reported.
Soon after the tornado in eastern Woods County dissipated, the storm produced another tornado in western Alfalfa County that moved from west-southwest to northwest of Cherokee. Farm equipment was damaged west-southwest of Cherokee, outbuildings were damaged west of Cherokee, and 2 large steel barns were damaged northwest of Cherokee.
This tornado developed and was occurring simultaneously with the previous tornado northwest of Cherokee for about 7 minutes. This tornado is estimated to have moved from about 3 miles northwest of Cherokee to about 1 mile northwest of Amorita. Damage occurred to numerous outbuildings and trees along the path, including at the Byron-Amorita cemetery.
A large and violently rotating tornado moved northeast over open land, crossing into the far northwest corner of Grant county before entering Kansas. The tornado produced tree damage, but no known structure damage.
A large and violently rotating tornado crossed from Alfalfa County through far northwest Grant County briefly before entering Harper County, Kansas (see NWS Wichita report for southeast Kansas for the continuation of this tornado). The tornado produced no known damage in Grant County, except to trees.
The tornado developed south of Arnett and moved northeast. Two homes were categorized as destroyed and a few other homes sustained damage. Trees and power lines were also damaged as the tornado moved toward the Woodward county border. The tornado eventually crossed the border, doing substantially more damage towards Woodward.
The tornado developed approximately just south of Arnett (Ellis County) at 11:42 pm CDT on April 14, 2012 and moved northeast. Only minor damage, downed trees and power poles/lines, was seen as the tornado moved over mainly rural portions of Woodward County, southwest of the city of Woodward. At approximately 12:12 am CDT on April 15, 2012, the tornado struck two mobile homes 5 miles southwest of Woodward. The damage here was determined to be EF-2 in intensity, and also resulted in 3 fatalities. The heaviest damage, rated EF-3, was reported as the tornado entered the southwest sides of Woodward around 12:18 am CDT. Several homes and businesses were heavily damaged as the tornado continued northeast.|Several more mobile homes were destroyed by the tornado on the north side of Woodward, and resulted in 3 additional fatalities. The tornado finally exited the city of Woodward at approximately 12:23 am CDT, eventually dissipating approximately 4 miles north of Woodward at 12:27 am CDT.
No damage occurred with the wind gust.
No damage occurred with the wind gust.
No damage occurred with the wind gust.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Woodward | 2012-04-14 | 7 | Female | Mobile/Trailer Home | Direct |
| Tornado, Woodward | 2012-04-14 | 4 | Female | Mobile/Trailer Home | Direct |
| Tornado, Woodward | 2012-04-14 | 24 | Male | Mobile/Trailer Home | Direct |
| Tornado, Woodward | 2012-04-14 | 63 | Male | Mobile/Trailer Home | Direct |
| Tornado, Woodward | 2012-04-14 | 41 | Male | Outside/Open Areas | Direct |
| Tornado, Woodward | 2012-04-14 | 10 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyThe tornado archive for Oklahoma, 2012Warnings in Oklahoma, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378728, 378729, 378730, 378745, 378731, 378746, 379720, 378732, 379730, 378747, 378733, 378734, 378735, 378736, 378751, 378785, 378795, 378737, 378738, 378739, 378786, 378752, 378753, 379740, 378759, 378794, 378790, 378793, 378760, 378766, 378767, 378768, 378788, 378789, 378740, 378741, 378787, 378771, 378742, 378743, and more.